Texas, 2012High Wind in Texas, January 15 to 17, 2012
January 15 to 17, 2012 · NWS MAF · 2 events in 1 county or zone
Persistent strong flow aloft resulted in an extended period of high winds in and near the Guadalupe and Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent strong flow aloft resulted in an extended period of high winds in and near the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 15, 2:49 PM MST, 11 minutes earlier.
Area forecast discussion, Jan 15, 2:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CST SUN JAN 15 2012
.UPDATE...
UPDATE TO BEGIN THE HIGH WIND WARNING IN THE GUADALUPE MOUNTAINS
SOONER.
&&
.DISCUSSION...
THE HEIGHT GRADIENT WILL CONTINUE TO TIGHTEN OVER THE AREA LATE THIS
AFTERNOON AND EVENING IN THE WAKE OF A SHORTWAVE TROUGH TRANSLATING
EASTWARD OVER THE TEXAS PANHANDLE. WINDS THROUGH THE GUADALUPE
MOUNTAINS WERE ALREADY 39G47 MPH IN THE PASS...AND 36G56 MPH IN THE
BOWL AT 15/21Z. SINCE MID LEVEL WINDS WILL INCREASE TO 40KT OR
GREATER BY 16/03Z...THINK HIGH WINDS COULD BEGIN SOONER THAN THE
16/06Z STARTING TIME OF THE CURRENT HIGH WIND WARNING. THEREFORE...
WILL SEND AN UPDATE TO THE FORECAST TO BEGIN THE HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS AT 15/22Z. NO OTHER CHANGES WILL BE
MADE AT THIS TIME. 67
&&
.PREV DISCUSSION... /ISSUED 159 PM CST SUN JAN 15 2012/
DISCUSSION...
DRY AND MAINLY MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED
THROUGH THE FORECAST PACKAGE AS NEARLY ZONAL FLOW ALOFT PREVAILS
THROUGH THE NEXT WEEKEND. MUCH ABOVE NORMAL TEMPERATURES ARE
EXPECTED TOMORROW AS A LEE TROUGH INTENSIFIES AHEAD OF AN
APPROACHING UPPER LEVEL TROUGH FROM THE WEST COAST. IT WILL BECOME
WINDY ACROSS THE MOUNTAINS AND A SIGNIFICANT PORTION OF THE PLAINS
MONDAY AS 700 MILLIBAR WINDS INCREASE TO 40 TO 50 KNOTS WITH A
CORRESPONDING SIGNIFICANT INCREASE IN WINDS THROUGH THE COLUMN.
WILL CONTINUE THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS
BUT START IT AT 06Z MONDAY AND CONTINUE IT THROUGH 06Z TUESDAY
AS A MOUNTAIN WAVE DEVELOPS IN THAT REGION. WILL ISSUE A HIGH WIND
WARNING FOR THE DAVIS MOUNTAINS ABOVE 6000 FEET FROM 18Z MONDAY
THROUGH 06Z TUESDAY AS 700 MILLIBAR WINDS INCREASE TO 40 TO 45
KNOTS PER GFS/ECMWF. WILL ISSUE A WIND ADVISORY FOR THE SOUTHEAST
NEW MEXICO PLAINS AND MUCH OF THE PERMIAN BASIN NORTH OF THE PECOS
RIVER AND THE MARFA PLATEAU AND UPPER TRANS PECOS REGION OF WEST
TEXAS MONDAY AFTERNOON.
A COLD FRONT IS PROGGED TO PUSH THROUGH THE FORECAST AREA
TUESDAY. THERE WILL BE PLENTY OF COLD AIR BEHIND THIS SYSTEM
ACROSS THE NORTHERN AND CENTRAL PLAINS BUT IT DOES NOT APPEAR THAT
IT WILL BE ABLE TO PENETRATE THIS FAR SOUTH IN THE STRONG ZONAL
FLOW ALOFT. THE LATEST GUIDANCE IS INDICATING EVEN MORE OF A
GLANCING BLOW FROM THIS COOLER AIR AND HAVE RAISED HIGH
TEMPERATURES SIGNIFICANTLY TUESDAY AFTERNOON ALONG AND SOUTH OF A
CARLSBAD...WINK... BIG LAKE LINE.
BY AS EARLY AS NEXT WEDNESDAY A NEW LEE TROUGH WITH DOWNSLOPE
FLOW AND LOW LEVEL THERMAL RIDGING WILL DEVELOP IN THE PROGGED
WEST TO NORTHWEST FLOW ALOFT. TEMPERATURES AGAIN SHOULD SOAR TO
MUCH ABOVE NORMAL VALUES BY WEDNESDAY THROUGH NEXT WEEKEND.
FIRE WEATHER...
FIRE WX CONCERNS HAVE INCREASED THIS AFTERNOON PRIMARILY IN THE PB
AND THE LOWER TRANS PECOS WHERE TEMPS ARE SOME 15 DEGREES ABOVE
NORMAL AND HAVE DRIVEN MIN RH/S DOWN TO AROUND 15 PCT. WINDS ARE
EXPECTED TO REMAIN 15-20 MPH...THUS NO WARNINGS. FIRE DANGER WAS
OBSERVED TO BE HIGH YESTERDAY AND IS EXPECTED TO THE SAME TODAY AND
TMW. MONDAY WINDS WILL BE OF A GREATER CONCERN WITH HIGH WINDS AND
IN THE MTNS AND GUSTS OF 40-50 MPH ACRS THE SE NM PLAINS AND THE PB.
IN A SENSE THIS MAY PROVE TO BE SOMEWHAT OF TEST...ABOVE NORMAL
TEMPS AND VERY WINDY CONDITIONS ALONE CAN PROVE TO BE PROBLEMATIC.
MSTR LEVELS ARE FCST TO INCREASE MONDAY SO DESPITE THE HIGH TEMPS
BEING WELL ABOVE NORMAL THE MIN RH/S WILL STRUGGLE TO FALL TO/BLO 15
PCT. THERE WILL BE EXCEPTIONS THOUGH...NAMELY THE WRN PB...THE LOWER
TRANS PECOS...DAVIS MTNS BLO 5500 FT...AND PARTS OF THE BIG BEND. RH
CALCULATIONS IN GENERAL FOR MOST AREAS N OF I-10 WILL REMAIN AT OR
ABOVE 20 PCT RH AND AS LOW AS 12 PCT IN THE ABOVE MENTIONED AREAS.
HIGH CLOUDS MOVING E THRU THE MORNING...BUT ARE EXPECTED PASS BEFORE
PEAK HEATING. ATTP WILL OPT TO ISSUE A RFW FOR A SMALL AREA FROM
AROUND FT DAVIS...TO MARATHON...TO PECOS...SHEFFIELD...DRYDEN...TO
THE BIG BEND. 35KT 7H WINDS ACRS THESE AREAS 18Z-24Z SUGGEST GUSTY
WINDS TOO. ELSEWHERE WITH THE WINDS/TEMPS CONCERNS WILL BE ELEVATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 44 75 39 55 / 0 0 0 0
CARLSBAD NM 41 75 36 63 / 10 0 0 0
DRYDEN TX 43 78 39 74 / 0 0 0 0
FORT STOCKTON TX 48 79 44 69 / 0 0 0 0
GUADALUPE PASS TX 43 62 38 58 / 10 0 0 0
HOBBS NM 39 71 34 53 / 0 0 0 0
MARFA TX 31 70 28 66 / 0 0 0 0
MIDLAND INTL AIRPORT TX 42 74 37 57 / 0 0 0 0
ODESSA TX 43 72 43 59 / 0 0 0 0
WINK TX 40 77 39 65 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 11 PM MST MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WIND ADVISORY FROM NOON TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 1 PM TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
PECOS...REEVES COUNTY AND UPPER TRANS PECOS.
HIGH WIND WARNING UNTIL 11 PM MST MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM NOON MONDAY TO MIDNIGHT CST MONDAY NIGHT
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.
&&Hazardous weather outlook, Jan 15, 2:51 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CST SUN JAN 15 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 PM CST SUN JAN 15 2012 /251 PM MST SUN JAN 15 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS WILL CONTINUE THROUGH THE REMAINDER OF THIS
AFTERNOON TONIGHT IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING
IS IN EFFECT FOR THIS AREA FOR WESTERLY WINDS OF 30 TO 50 MPH WITH
GUST OF 60 TO 70 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS ARE EXPECTED TO CONTINUE IN THE GUADALUPE MOUNTAINS
AND DEVELOP AROUND NOON MONDAY IN THE DAVIS MOUNTAINS ABOVE 6000
FT. HIGH WIND WARNINGS ARE IN EFFECT FOR THE MOUNTAINS FOR
WESTERLY WINDS OF 30 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH ON
MONDAY. ALSO THERE WILL BE VERY WINDY CONDITIONS IN THE SOUTHEAST
PLAINS OF NEW MEXICO...THE UPPER TRANS PECOS...THE VAN HORN
AREA...THE MARFA PLATEAU...AND MOST OF THE PERMIAN BASIN MONDAY
AFTERNOON...WHERE GUSTS OF 35 TO 50 MPH ARE EXPECTED. A WIND
ADVISORY HAS BEEN ISSUED FOR THESE AREAS.
THE INCREASED WIND SPEEDS...ALONG WITH WARM TEMPERATURES AND
RELATIVE HUMIDITY VALUES OF 12 TO 20 PERCENT WILL BRING ELEVATED
FIRE WEATHER CONDITIONS ACROSS THE LOWER ELEVATIONS OF THE DAVIS
MOUNTAINS AND INTO THE LOWER TRANS PECOS AND THE PERMIAN BASIN. A
RED FLAG WARNING IS IN EFFECT FOR MOST OF THE LOWER ELEVATIONS OF
THE TRANS PECOS. GUSTY WINDS AND MINIMUM RH VALUES IN THE UPPER
TEENS WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS FOR
THE SOUTHERN PERMIAN BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 15, 3:00 PM MST to January 17, 8:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
An extended period of strong winds affected the Guadalupe Mountains.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 16, 3:00 PM MST to January 17, 7:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
An extended period of strong winds affected the Guadalupe Mountains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in Montana, January 15 to 19, 201218 events
- Winter Storm and Winter Weather in Colorado, January 15 to 17, 201213 events
- Winter Weather in Colorado, January 15 to 16, 20123 events
- Heavy Snow in Washington, January 15 to 16, 20121 event
- High Wind in Utah, January 15 to 16, 201269 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356203, 356204.